Alert archive / Connecticut / Special Weather Statements in 2013

Special Weather Statement, NWS Boston/Norton, MA

August 4, 2013

NWS Boston/Norton, MA issued this special weather statement at Aug 4, 2013, 6:39 PM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 6:39 PM EDT (22:39 UTC)
Expired
Aug 4, 2013, 7:15 PM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA

The radar

The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WWUS81 KBOX 042239
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
639 PM EDT SUN AUG 4 2013
 
CTZ003-004-042315-
WINDHAM CT-TOLLAND CT-
639 PM EDT SUN AUG 4 2013

...A STRONG THUNDERSTORM IS GRADUALLY WEAKENING BUT REMAINS STRONG 
AS IT PROGRESSES SOUTHEAST THROUGH TOLLAND COUNTY CONNECTICUT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLINGTON...MOVING SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS 
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIMANTIC...MANSFIELD...CHAPLIN...WILLINGTON...ELLINGTON...
HEBRON...ANDOVER...COLUMBIA...COVENTRY...SCOTLAND...WINDHAM...
BOLTON...STORRS AND ROCKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4197 7238 4190 7219 4169 7201 4166 7213
      4166 7216 4171 7224 4169 7227 4167 7227
      4164 7233 4160 7233 4160 7238 4190 7250
TIME...MOT...LOC 2236Z 330DEG 30KT 4191 7240 

$$

SIPPRELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:47 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 4, 4:47 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
447 PM EDT SUN AUG 4 2013

.SYNOPSIS...
A FALL-LIKE AIRMASS HAS BEGUN TO OVERSPREAD THE REGION AND WILL
CONTINUE TO DO SO INTO THE EARLY PORTION OF THIS WEEK. CONDITIONS
WILL BE MORE TYPICAL OF SEPTEMBER THAN AUGUST. DRY WEATHER LIKELY
MON INTO WED...THEN HIGH LIKELIHOOD OF SHOWERS THU INTO FRI WITH A
SERIES OF LOW PRESSURE SYSTEMS MOVING THROUGH. DRY AND WARM NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
4 PM UPDATE...

SHOWERS AND THUNDERSTORMS CONTINUING. ACTIVITY LIKELY
STRENGTHENING AT TIMES UPON THE ROBUST INSTABILITY THAT HAS BUILT
ACROSS THE REGION DURING THE MIDDAY INTO EARLY AFTERNOON HOURS.
WILL NEED TO ALSO MONITOR FOR ACTIVITY ALONG SEA-BREEZE BOUNDARIES
INTO EASTERN MASSACHUSETTS.

THREE INGREDIENTS...LOW-LEVEL CONVERGENCE ALONG A WEAK SURFACE
FRONTAL BOUNDARY...STEEP MID-LEVEL LAPSE RATES...AND A DISTURBANCE
ALOFT PROVIDING ENHANCED ASCENT ALONG AND AHEAD...ARE PROMOTING AN
ENVIRONMENT OF SUBSTANTIAL LIFT OF AVAILABLE INSTABILITY AND
MOISTURE ACROSS THE NORTHEASTERN CONUS RESULTING IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL
CONTINUE TOWARDS SUNSET BY WHICH TIME BOUNDARY LAYER
DESTABILIZATION WILL CONCLUDE.

MAIN THREATS:

BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS WITH
STRONGER STORMS. GUSTS UP TO 40 MPH POSSIBLE. LOW CONFIDENCE ON
HAIL POTENTIAL...WILL BE ISOLATED TO STRONGEST OF STORMS WHICH
SHOULD REMAIN SUB-SEVERE.

TONIGHT...

PREVAILING SUBSIDENCE BEHIND THE MID-LEVEL DISTURBANCE COMBINED
WITH THE BOUNDARY LAYER STABILIZING WITH SUNSET SHOULD RESULT IN
SHOWERS AND THUNDERSTORMS TO DISSIPATE AND CLOUDS TO GRADUALLY
ERODE. WILL SEE MOSTLY CLEAR CONDITIONS DEVELOPING INTO AND
PERSISTING AFTER MIDNIGHT INTO MONDAY MORNING. NORTHWEST FLOW WILL
BE MODEST ENOUGH TO LIMIT EFFECTIVE NOCTURNAL COOLING...BUT THAT
MAY NOT BE THE CASE ACROSS WESTERN NEW ENGLAND AND INTERIOR
SHELTERED VALLEYS. LOWS AROUND THE UPPER 40S TO LOW 50S WITH A FEW
SPOTS ACROSS THE BERKSHIRES AND MONADNOCKS GETTING DOWN TO THE
AROUND THE MID-40S.

WHILE PROVIDENCE AND BOSTON MAY JUST BE SHY A FEW DEGREES FROM
REACHING THEIR RECORD LOW FOR MONDAY...WORCESTER AND HARTFORD
COULD BE MET.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY...

HIGH PRESSURE IN CONTROL WITH NORTHWEST FLOW PREVAILING WILL PUSH
A COOLER FALL-LIKE AIRMASS SOUTH AND EAST ACROSS THE REGION WITH
H85 TEMPS AROUND +6-8C. CONSIDERING ABUNDANT SUNSHINE...EXPECTING
BOUNDARY LAYER MIXING UP TO H85 ALLOWING FOR MIX-DOWN OF DRIER AIR
AND FASTER MOMENTUM...WITH A FEW TO SCATTERED CUMULUS CLOUDS. WILL
SEE GUSTS UP TO AROUND 10 TO 15 MPH AT TIMES. DEWPOINTS SHOULD
DROP CONSIDERABLY INTO THE 40S. HIGHS AROUND THE MID-70S.

MONDAY NIGHT...

HIGH PRESSURE PARKED OVER THE REGION. WITH CLEAR CONDITIONS AND
LIGHT WINDS EXPECTING AN EVENING OF EFFECTIVE NOCTURNAL COOLING.
HAVE BUMPED TEMPERATURES DOWN A FEW DEGREES...ESPECIALLY IN
CLIMATOLOGICALLY PRONE AREAS SUCH AS MARTHAS VINEYARD AND THE
SOUTHEAST COASTAL PLAIN OF MASSACHUSETTS. LOWS DOWN AROUND THE
UPPER 40S TO LOW 50S WITH LOCALES THROUGHOUT SOUTHERN NEW ENGLAND
FALLING AS LOW AS THE MID-40S. CLIMATOLOGICAL LOW RECORDS COULD
ONCE AGAIN BE IN JEOPARDY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGHLIGHTS...
  * MAINLY DRY WEATHER TUE INTO WED.
  * LIKELIHOOD OF LOCALLY HEAVY SHOWERS/TSTMS THU INTO FRI
  * DRY AND WARM NEXT WEEKEND

OVERVIEW AND MODEL PREFERENCES...
04/12Z EXTENDED MODEL GUIDANCE SUITE CONTINUES TO SHOW REASONABLY
GOOD SYNOPTIC SCALE AGREEMENT THROUGH MOST OF THE FORECAST PERIOD.
THE MAIN DIFFERENCES ARE ON THU AND FRI WHEN THERE IS A BIT OF
TIMING DISCREPANCY BETWEEN THE GFS AND ECMWF REGARDING A PIECE OF
ENERGY THAT MOVES FROM COLORADO ENE TO SOUTHERN NEW ENGLAND.
BOTH MODELS SHOW WEAK LOW PRESSURE WAVES MOVING ACROSS THE
SOUTHERN PORTION OF OUR AREA WITH LOCALLY HEAVY RAINFALL. THE GFS
DUMPS THE HEAVY RAIN ON THU AND THE ECMWF DOES SO ON FRI. IN
GENERAL HAVE USED GFS GUIDANCE BUT HAVE RAISED POPS FOR FRI BASED
ON TRENDS IN ECMWF. AS A STRONG UPPER TROUGH PASSES TO OUR NORTH
AND NORTHEAST NEXT WEEKEND...DRY AND SEASONABLY WARM WEATHER
SHOULD BE THE RULE.

DETAILS...

TUE INTO EARLY WED... HIGH PRES MOVES OFFSHORE ALLOWING A SLOW
RETURN OF MOISTURE BEHIND IT. HOWEVER IT SHOULD REMAIN DRY. WILL
GRADUALLY CREST OVER THE REGION THROUGH THE PERIOD. THIS WILL
DELIVER DRY CONDITIONS TO SRN NEW ENGLAND. H85 TEMPS INCREASE
GRADUALLY TO ABOUT +11C BY EARLY WED. AM EXPECTING HIGHS MID 70S
TO LOWER 80S BOTH TUE AND WED. LOWS MAINLY IN THE 50S TUE NIGHT.

WED NIGHT INTO FRI..A CLOUDY PERIOD AS A CUTOFF LOW PASSES ACROSS
SOUTHEAST CANADA. A SURFACE LOW PRESSURE TROUGH WILL EXTEND FROM
NORTH OF VERMONT SOUTHWARD TO THE POCONOS. A STRONG UPPER LEVEL
DISTURBANCE WILL BE MOVING FROM THE ROCKIES ENE TOWARD SOUTHERN
NEW ENGLAND. THE GFS DEEPENS LOW PRESSURE OVER EASTERN PA THU
MORNING AND CREATES STRONG SE WARM AIR ADVECTION AND ASSOCIATED
HEAVY SHOWERS/TSTMS ACROSS SOUTHERN NEW ENGLAND THU AND THU NIGHT.
THE 12Z ECMWF DEVELOPS A SIMILAR LOW IN THE POCONOS AND IT
TRAVERSES SOUTHERN NEW ENGLAND...BUT ON FRIDAY. IT ALSO GIVES
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES. AS A RESULT HAVE GONE
WITH INCREASING PROBABILITIES OF SHOWERS...UP TO LIKELY CATEGORY
BY LATE THU AND THU NIGHT...AND HAVE RAISED POPS TO CHANCE
CATEGORY FOR FRI IN DEFERENCE TO TRENDS ON THE ECMWF.

PRECIPITABLE WATER CONTENT WILL BE EXCEPTIONALLY HIGH...NEAR 2.0
INCHES. K INDICES NEAR 37 ALSO INDICATE ABUNDANT MOISTURE
CONTENT...AND 1000-500 MB THICKNESSES ARE ABOVE 5720 M WILL NEED
TO WATCH OUT FOR POSSIBLE FLOOD OR FLASH FLOOD CONDITIONS LATE THU
AND POSSIBLY INTO FRI.

NEXT WEEKEND... A FEW SHOWERS COULD LINGER IN SOUTHEASTERN AREAS
EARLY SAT...OTHERWISE EXPECT DRY CONDITIONS AND WARM TEMPERATURES
BOTH DAYS. HIGHS SAT SHOULD REACH THE MID 80S...POSSIBLY
HIGHER...AS 850 MB TEMPS WARM TO +17C WITH INCREASING SUNSHINE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH MONDAY NIGHT/...MODERATE CONFIDENCE.

SHRA WITH ISO TSRA MOVING S/E TOWARDS TERMINALS. EXPECTING
COVERAGE NW TO SE FROM NOW UNTIL 23Z. TEMPO GROUPS FOR THOSE AREAS
WHERE CONFIDENCE IS GREATEST FOR POSSIBLE IMPACTS. +RA WILL YIELD
THE POTENTIAL FOR REDUCED VSBYS AND GUSTY NW WINDS. WILL PREVAIL
VFR. SEA-BREEZES ALONG THE SHORES WILL MIX-OUT AROUND 23Z ALLOWING
A RETURN NW FLOW.

VFR THRU EVENING AND ALL THROUGHOUT MONDAY. COULD SEE SOME PATCHY
FOG /MVFR-IFR VSBYS/ ACROSS THE INTERIOR VALLEYS. GUSTY NW FLOW
AROUND 15 KTS DURING THE DAY MONDAY...DIMINISHING OVERNIGHT.

KBOS TERMINAL...WILL KEEP THE SEA-BREEZE IN TILL 23Z. WILL MONITOR
FOR SHRA/TSRA ACTIVITY.

KBDL TERMINAL...HAVE TEMPO FOR THIS AFTERNOON WITH THE EXPECTATION
OF SHRA AND ISOLATED TSRA.

OUTLOOK...TUESDAY THROUGH THURSDAY...

TUESDAY THROUGH EARLY WEDNESDAY...HIGH CONFIDENCE. VFR.

WEDNESDAY AFTERNOON AND THURSDAY...MODERATE TO HIGH CONFIDENCE.
MVFR/IFR CONDITIONS LIKELY SPREADING FROM W TO E...IN SHRA/TSRA/FOG.
IMPROVEMENT TO VFR POSSIBLE AT TIMES.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH MONDAY NIGHT/...MODERATE CONFIDENCE.

SHOWERS AND THUNDERSTORMS PRESENTLY IMPACTING INTERIOR NEW ENGLAND
WILL DRIFT EAST AND MAY BE AN ISSUE FOR THE NEAR-SHORE EASTERN
WATERS. LOWER CONFIDENCE FOR ISSUES ACROSS THE SOUTHERN AND
SOUTHEAST WATERS. FEEL GUSTS ASSOCIATED WITH ANY WEATHER
IMPACTING THE EASTER WATERS SHOULD REMAIN BELOW GALE FORCE.

OTHERWISE...DAYTIME PERIODS WILL BE ACCENTUATED WITH VARIABLE
FLOW AS A CONSEQUENCE OF SEA-BREEZES ALONG THE NEAR-SHORES. WHILE
THE EXPECTATION IS FOR PREVAILING NORTHWEST FLOW WITH GUSTS UP TO
AROUND 15 KTS...ITS POSSIBLE THAT THE WARMER INTERIOR WILL PROMOTE
AN EASTERLY ONSHORE FLOW CLOSER TO SHORES. EVENING PERIODS SHOULD
PREVAIL AROUND 10 KTS OUT OF THE NORTHWEST.

LOW CONFIDENCE OF WIND GUSTS EXCEEDING 25 KTS. WAVES SHOULD REMAIN
BELOW 5 FEET FOR THE FORECAST PERIOD.

OUTLOOK...TUESDAY THROUGH THURSDAY...

HIGH CONFIDENCE INTO WED...LOWER CONFIDENCE LATE WED AND THU.

MOSTLY QUIET BOATING WEATHER EXPECTED MON NIGHT THROUGH WED. SEAS
START TO INCREASE TO AROUND 5-6 FEET ON THE OUTER WATERS THU.
MAINLY SOUTHWESTERLY WINDS WILL REMAIN BELOW 25 KTS FOR THE MOST
PART THROUGH WED. THE WINDS THEN SHIFT TO THE SOUTH AND SOUTHEAST
WED NIGHT AND THU. WINDS INCREASE...GUSTING TO AROUND 25 KTS ON
THU. FOG...SHOWERS...AND THUNDERSTORMS WILL LIMIT VISIBILITIES
BEGINNING WED NIGHT.

&&

.CLIMATE...
RECORD LOWS FOR MONDAY AUGUST 5TH...

BOS...54...1972
PVD...51...1972
BDL...47...1972
ORH...48...1929

RECORD LOWS FOR TUESDAY AUGUST 6TH...

BOS...52...1883
PVD...50...1934
BDL...47...1957
ORH...45...1942

&&

.EQUIPMENT...
FURTHER WORK CONDUCTED BY TECHNICIANS HAS ALLOWED FOR CONTINUOUS
OPERATION OF THE BOSTON WSR-88D RADAR. WE CONTINUE TO MONITOR FOR
ANY ADDITIONAL ISSUES AND/OR PROBLEMS...BUT FOR NOW THE RADAR HAS
EXHIBITED NO FURTHER FAILURES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...SIPPRELL/FIELD
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...FIELD
AVIATION...SIPPRELL/FIELD
MARINE...SIPPRELL/FIELD
CLIMATE...SIPPRELL
EQUIPMENT...SIPPRELL
Hazardous weather outlook, Aug 4, 4:50 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT SUN AUG 4 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>007-052100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
450 PM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALLY HEAVY RAIN IS POSSIBLE IN THE THU-FRI TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-052100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
450 PM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 4, 5:11 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
511 PM EDT SUN AUG 4 2013

MAZ017-RIZ001-042145-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
511 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORM ACROSS NORTHEAST RHODE ISLAND INTO
SOUTHEAST MASSACHUSETTS...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUMBERLAND...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATTLEBOROUGH...NORTH ATTLEBOROUGH...CENTRAL FALLS...PLAINVILLE AND
NORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4199 7147 4202 7145 4202 7138 4199 7138
      4201 7129 4200 7121 4190 7112 4188 7134
      4190 7135 4190 7138 4188 7138 4188 7140
TIME...MOT...LOC 2109Z 308DEG 17KT 4199 7141

SIPPRELL
Special weather statement, Aug 4, 5:20 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT SUN AUG 4 2013

MAZ006-007-042145-
EASTERN ESSEX MA-WESTERN ESSEX MA-
520 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORM MOVING SOUTHEAST TOWARDS EASTERN ESSEX
COUNTY IN MASSACHUSETTS...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GROVELAND...IPSWICH...TOPSFIELD...BOXFORD...GEORGETOWN AND ROWLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4277 7081 4276 7083 4274 7082 4276 7081
      4276 7081 4270 7077 4270 7078 4274 7080
      4270 7083 4271 7080 4267 7075 4260 7097
      4273 7106 4279 7103
TIME...MOT...LOC 2114Z 308DEG 18KT 4271 7100

SIPPRELL
Special weather statement, Aug 4, 5:36 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT SUN AUG 4 2013

MAZ008>011-042200-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
WESTERN HAMPSHIRE MA-
536 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORM INTO THE NORTHERN SPRINGFIELD MASSACHUSETTS
METRO AREA...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTHAMPTON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHICOPEE...NORTHAMPTON...RUSSELL...WESTFIELD...MONTGOMERY...
HUNTINGTON...SOUTHAMPTON...HOLYOKE...WESTHAMPTON...WEST
SPRINGFIELD...EASTHAMPTON...GRANBY AND SOUTH HADLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4238 7282 4226 7245 4206 7270 4215 7287
      4229 7295
TIME...MOT...LOC 2132Z 306DEG 26KT 4229 7282

SIPPRELL
Special weather statement, Aug 4, 5:52 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
552 PM EDT SUN AUG 4 2013

MAZ010-011-042215-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
552 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORM APPROACHING THE SPRINGFIELD MASSACHUSETTS
METRO AREA...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLYOKE...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...EAST LONGMEADOW...WESTFIELD...HOLYOKE...
SOUTHAMPTON...AGAWAM...WEST SPRINGFIELD...LONGMEADOW...LUDLOW...
HAMPDEN AND WILBRAHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4221 7278 4230 7261 4203 7231 4203 7254
      4203 7261 4204 7269 4204 7275 4218 7279
TIME...MOT...LOC 2149Z 315DEG 27KT 4220 7268

SIPPRELL
Special weather statement, Aug 4, 6:12 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
612 PM EDT SUN AUG 4 2013

CTZ002-003-MAZ011-042245-
TOLLAND CT-HARTFORD CT-EASTERN HAMPDEN MA-
612 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORM INTO SPRINGFIELD MASSACHUSETTS CONTINUING
INTO NORTHERN CONNECTICUT...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRINGFIELD...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO A HALF AN INCH AND WIND GUSTS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...EAST LONGMEADOW...AGAWAM...LONGMEADOW...ENFIELD...
STAFFORD...HAMPDEN...WILBRAHAM...ELLINGTON...MONSON...SOMERS AND
STAFFORD SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY STRENGTHEN AND BECOME CAPABLE OF PRODUCING DAMAGING
WINDS OR LARGE HAIL. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

LAT...LON 4211 7265 4218 7254 4211 7228 4196 7215
      4196 7222 4190 7222 4190 7222 4190 7262
TIME...MOT...LOC 2207Z 316DEG 24KT 4210 7257

SIPPRELL
Special weather statement, Aug 4, 6:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
639 PM EDT SUN AUG 4 2013

CTZ003-004-042315-
WINDHAM CT-TOLLAND CT-
639 PM EDT SUN AUG 4 2013

...A STRONG THUNDERSTORM IS GRADUALLY WEAKENING BUT REMAINS STRONG
AS IT PROGRESSES SOUTHEAST THROUGH TOLLAND COUNTY CONNECTICUT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLINGTON...MOVING SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIMANTIC...MANSFIELD...CHAPLIN...WILLINGTON...ELLINGTON...
HEBRON...ANDOVER...COLUMBIA...COVENTRY...SCOTLAND...WINDHAM...
BOLTON...STORRS AND ROCKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4197 7238 4190 7219 4169 7201 4166 7213
      4166 7216 4171 7224 4169 7227 4167 7227
      4164 7233 4160 7233 4160 7238 4190 7250
TIME...MOT...LOC 2236Z 330DEG 30KT 4191 7240

SIPPRELL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:51 PM EDTSpecial Weather StatementBOXFranklin24 min
Aug 4, 3:17 PM EDTSpecial Weather StatementBOXFranklin43 min
Aug 4, 3:59 PM EDTSpecial Weather StatementBOXWorcester46 min
Aug 4, 5:20 PM EDTSpecial Weather StatementBOXEssex25 min
Aug 4, 5:36 PM EDTSpecial Weather StatementBOXHampden24 min
Aug 4, 5:52 PM EDTSpecial Weather StatementBOXHampden23 min
Aug 4, 6:01 PM EDTSpecial Marine WarningBOX44 min
Aug 4, 6:12 PM EDTSpecial Weather StatementBOXHampden33 min
Aug 4, 6:15 PM EDTSevere Thunderstorm WarningBOXHampden30 min
Aug 4, 6:25 PM EDTSpecial Marine WarningBOX35 min
Aug 4, 6:28 PM EDTSpecial Marine WarningBOX62 min
Aug 4, 7:10 PM EDTSpecial Marine WarningBOX65 min
Aug 4, 7:18 PM EDTSpecial Marine WarningBOX42 min
Aug 4, 5:11 PM EDTSpecial Weather StatementBOXProvidence34 min
Aug 4, 3:46 PM EDTSpecial Weather StatementBOX29 min
Aug 4, 4:09 PM EDTSpecial Weather StatementBOX51 min
Aug 4, 4:04 PM EDTSpecial Weather StatementBOXHillsborough41 min
Aug 4, 6:49 PM EDTSpecial Weather StatementBOXHillsborough26 min

Nearby

Special Weather Statements in Connecticut, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.